Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 46, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 11, 2019, 12:13 PM EDT for 5 counties in West Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2019, 12:13 PM EDT (16:13 UTC)
- Expired
- Jul 11, 2019, 2:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doddridge County, WV, Pleasants County, WV, Ritchie County, WV, Tyler County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 115 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 2:00 PM EDT | FLASH FLOOD | 1 W Pullman, WV | HIGH WATER REPORTED ALONG CHEVAUX-DE-FRISE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
072
WGUS51 KRLX 111613
FFWRLX
WVC017-073-085-095-107-111815-
/O.NEW.KRLX.FF.W.0046.190711T1613Z-190711T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1213 PM EDT Thu Jul 11 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Pleasants County in northwestern West Virginia...
Central Ritchie County in northwestern West Virginia...
West central Doddridge County in northern West Virginia...
Southwestern Tyler County in northern West Virginia...
East central Wood County in northwestern West Virginia...
* Until 215 PM EDT.
* At 1213 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
one inch of rain has already fallen. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Harrisville, Pennsboro, North Bend State Park, Ellenboro, Cairo,
Pullman, Greenwood, Willow Island, Nutter Farm, Maxwell, Petroleum,
Schultz, Wick, Mountain, Hebron, Pike, Berea and Highland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3945 8087 3912 8087 3917 8131 3918 8130
3918 8131 3917 8133 3917 8134 3935 8134
$$
211 follow-up statement
054
WGUS71 KRLX 111811
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
211 PM EDT Thu Jul 11 2019
WVC017-073-085-095-107-111821-
/O.EXP.KRLX.FF.W.0046.000000T0000Z-190711T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pleasants WV-Ritchie WV-Doddridge WV-Tyler WV-Wood WV-
211 PM EDT Thu Jul 11 2019
...THE FLASH FLOOD WARNING FOR PLEASANTS...CENTRAL RITCHIE...WEST
CENTRAL DODDRIDGE...SOUTHWESTERN TYLER AND EAST CENTRAL WOOD COUNTIES
WILL EXPIRE AT 215 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3945 8087 3912 8087 3917 8131 3918 8130
3918 8131 3917 8133 3917 8134 3935 8134
$$
RGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:39 AM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 11, 9:39 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 939 AM EDT Thu Jul 11 2019 .SYNOPSIS... Cold front moves through on later today with strong storms. Another high pressure builds for the beginning of the weekend. Unsettled weather returns next week. && .NEAR TERM /THROUGH TONIGHT/... As of 940 AM Thursday... Performed a refresh on PoPs this morning to better correlate with radar and satellite trends. Do expect to be somewhat chasing PoPs today, as synoptic forcing lends to scattered convection along subtle mesoscale waves in the uncapped environment. At this hour, a broken prefrontal wave crosses the 64/79 corridors with another wave forming behind it over southern Ohio. Will have to carefully monitor these storm clusters as they intensify this afternoon, and as they modify the environment the eventual cold front enters this evening. As of 530 AM Thursday... A cold front will approach from the west tonight. Ahead of the front, expect an increase in clouds and showers mainly across the southern half of the area this morning. Shower and storm activity could intensity this afternoon aided by afternoon heat and CAPE and some deep layered shear. In fact, there is a slight risk for severe thunderstorms over portions of southeast OH and northern half of WV through this evening. The main threat will be damaging winds. PWATs around 2.25 inches suggest heavy downpours could result in very heavy instantaneous pcpn rates leading to flash flooding. The actual cold front arrives along the OH River by 06Z tonight, to promote additional showers or storms over the area. The front moves east late tonight, exiting the eastern mountains by early Friday morning. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 215 AM Thursday... Gradual drying trend taking hold in the short term period. Could still be a stray shower or storm on Friday, mainly across the higher terrain during peak heating hours. Otherwise, high pressure will gradually take hold, keeping the region dry through the remainder of the extended period. There is a small possibility for a stray shower or storm across far southwest VA on Saturday as moisture streams northward from tropical low, but overall area should remain dry. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 215 AM Thursday... Showers and storms will increase in coverage again particularly across the north at the start of the period as a frontal boundary sags south towards the area. Period gradually becomes more active by early to mid next week, as tropical low remnants move north into the area. There is still however lots of uncertainty with this and discrepancy between models concerning the path and timing. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... As of 650 AM Thursday... Showers and storms ahead of an approaching cold front have already developed across southeast OH, spreading east into portions of WV. This activity is slow moving. Thus, is causing periods of IFR along their path. By 2 pm, an increase in showers and storm activity is expected due to afternoon heating, ample surface based CAPE and limited deep layered shear. PWATs will increase to 2.25 inches, which could result in very heavy downpours with each storm. The front will arrive to the OH River by 00Z Friday, and continue to produce shower activity through 12Z Friday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: May not have restrictions at CRW tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY L H H H H H H H H H H H PKB CONSISTENCY L M H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z FRIDAY... No widespread IFR conditions expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/SL NEAR TERM...ARJ/MC SHORT TERM...SL LONG TERM...SL AVIATION...ARJ
Hazardous weather outlook, Jul 11, 4:25 AM EDT, 7 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 425 AM EDT Thu Jul 11 2019 VAZ003-004-WVZ024>026-033-034-515>518-120830- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 425 AM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms Today. Damaging winds are the primary risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-075-076-083-084-WVZ010-011-019-020-027>032-039-040- 519>526-120830- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Pleasants-Tyler- Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 425 AM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms today. Damaging winds are the primary risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ085>087-WVZ005>009-013>018-120830- Greenup-Carter-Boyd-Lawrence KY-Meigs-Gallia-Lawrence OH-Wayne- Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun- 425 AM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms today. Damaging winds are the primary risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 7:54 AM EDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
754 AM EDT Thu Jul 11 2019
KYZ102-105-WVZ005-111245-
Carter-Lawrence-Wayne-
754 AM EDT Thu Jul 11 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAWRENCE...
SOUTHEASTERN CARTER AND SOUTHWESTERN WAYNE COUNTIES...
At 750 AM EDT, strong thunderstorms were clustered over Little Sandy,
or near Sandy Hook, moving east at 25 mph.
Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Fort Gay, Webbville,
Ulysses, Charley, Centerville, Bruin, Martha, Keaton, Gallup,
Clifford, Glenhayes, Willard, Buchanan, Houckville and Fallsburg.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3826 8260 3825 8259 3826 8257 3827 8253
3791 8248 3795 8250 3796 8257 3792 8260
3789 8260 3788 8262 3800 8294 3796 8299
3797 8302 3800 8302 3804 8300 3805 8296
3812 8289 3817 8292 3818 8305 3819 8306
TIME...MOT...LOC 1150Z 269DEG 32KT 3803 8321
21Special weather statement, Jul 11, 10:49 AM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
1049 AM EDT Thu Jul 11 2019
OHZ075-076-083>087-WVZ007>009-014-111545-
Washington-Jackson-Athens-Meigs-Gallia-Lawrence-Vinton-Jackson-Mason-
Wood-Putnam-
1049 AM EDT Thu Jul 11 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...SOUTHWESTERN
WASHINGTON...GALLIA...SOUTHERN JACKSON...SOUTHEASTERN ATHENS...
SOUTHEASTERN VINTON...NORTHERN LAWRENCE...MASON...NORTH CENTRAL
PUTNAM...NORTHWESTERN JACKSON AND WEST CENTRAL WOOD COUNTIES...
At 1047 AM EDT, strong thunderstorms were clustered near Oak Hill,
moving east at 35 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Jackson, Point Pleasant, Gallipolis, Pomeroy, Oak Hill, Rio Grande,
Racine, Coolville, Rutland, Forked Run State Park, Ravenswood, New
Haven, Mason, Tuppers Plains, Gallia, Vernon, Waterloo, Middleport,
Chester and Syracuse.
Torrential rainfall is also occurring with up to an inch in an hour,
with these storms. This rain may cause localized flooding. Do not
drive your vehicle through flooded roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3868 8276 3868 8271 3875 8270 3875 8266
3885 8265 3886 8276 3892 8276 3903 8273
3931 8169 3865 8182 3863 8276
TIME...MOT...LOC 1447Z 268DEG 33KT 3885 8248
21Special weather statement, Jul 11, 11:34 AM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
1134 AM EDT Thu Jul 11 2019
OHZ076-WVZ009>011-017-019-111600-
Washington-Ritchie-Wirt-Wood-Pleasants-Tyler-
1134 AM EDT Thu Jul 11 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WASHINGTON...
PLEASANTS...NORTHWESTERN RITCHIE...NORTH CENTRAL WIRT...WESTERN TYLER
AND WOOD COUNTIES...
At 1132 AM EDT, strong thunderstorms were clustered near Parkersburg,
moving east at 40 mph.
Locations impacted include...
Parkersburg, Marietta, Belpre, Harrisville, St. Marys, Vienna,
Williamstown, Belmont, Washington, Mineralwells, North Bend State
Park, Lubeck, Boaz, Newport, Matamoras, North Hills, Ellenboro,
Cairo, Friendly and Maxwell.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 165 and 186.
Interstate 77 in Ohio between mile markers 1 and 4.
Route 50 in West Virginia between mile markers 1 and 37.
Torrential rainfall, up to an inch an hour, is also occurring with
these storms. This may cause localized flooding. Do not drive your
vehicle through flooded roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3957 8104 3954 8104 3955 8102 3954 8102
3911 8107 3911 8173 3936 8168 3958 8116
TIME...MOT...LOC 1532Z 262DEG 34KT 3927 8146
21Special weather statement, Jul 11, 11:39 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
1139 AM EDT Thu Jul 11 2019
KYZ102-103-105-111645-
Boyd-Carter-Lawrence-
1139 AM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOYD...NORTHWESTERN
LAWRENCE AND CARTER COUNTIES...
At 1137 AM EDT, a strong thunderstorm was located over Rodburn, or
over Morehead, moving east at 20 mph.
Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Webbville, Denton,
Rush, Grahn, Soldier, Globe, Willard, Hitchins and Houckville.
This includes Interstate 64 in Kentucky between mile markers 149 and
177, and between mile markers 179 and 182.
Torrential rainfall is also occurring with this storm, with up to an
inch or more in an hour. This may cause localized flooding. Do not
drive your vehicle through flooded roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3833 8327 3835 8323 3836 8312 3837 8276
3811 8275 3811 8290 3812 8289 3817 8292
3817 8298 3820 8301 3820 8304 3818 8305
3823 8309 3827 8317 3823 8322 3819 8323
3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 1537Z 266DEG 19KT 3821 8340
21Special weather statement, Jul 11, 12:00 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
1200 PM EDT Thu Jul 11 2019
OHZ076-WVZ009>011-019-020-111645-
Washington-Doddridge-Ritchie-Wood-Pleasants-Tyler-
1200 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
PLEASANTS...RITCHIE...WESTERN DODDRIDGE...SOUTHERN TYLER AND EAST
CENTRAL WOOD COUNTIES...
At 1158 AM EDT, a strong thunderstorm was located near North Bend
State Park, or 7 miles northwest of Harrisville, moving east at 30
mph.
Locations impacted include...
Harrisville, St. Marys, Pennsboro, Belmont, West Union, North Bend
State Park, Newport, Ellenboro, Cairo, Pullman, Alma, Maxwell,
Schultz, Mountain, Lima, Hebron, Pike, Berea, Highland and Greenwood.
This includes Route 50 in West Virginia between mile markers 19 and
56.
Torrential rainfall is also occurring with this storm, with up to an
inch of rain in a short period of time. This may cause localized
flooding. Do not drive your vehicle through flooded roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3948 8071 3911 8074 3917 8132 3918 8130
3918 8131 3917 8134 3917 8137 3939 8135
TIME...MOT...LOC 1558Z 267DEG 27KT 3929 8113
21The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 10:49 AM EDT | Special Weather Statement | RLX | Mason | 56 min |
| Jul 11, 11:34 AM EDT | Special Weather Statement | RLX | Pleasants, Ritchie, Wood | 26 min |
| Jul 11, 12:00 PM EDT | Special Weather Statement | RLX | Pleasants, Ritchie | 45 min |
| Jul 11, 12:34 PM EDT | Special Weather Statement | RLX | Gilmer, Wirt | 41 min |
| Jul 11, 12:35 PM EDT | Flash Flood Watch | RLX | Barbour, Harrison, Lewis, Pocahontas, Randolph, Taylor and 2 more | 7 hr |
| Jul 11, 1:22 PM EDT | Special Weather Statement | RLX | Kanawha | 38 min |
| Jul 11, 1:41 PM EDT | Special Weather Statement | RLX | Pocahontas, Randolph | 64 min |
| Jul 11, 1:46 PM EDT | Special Weather Statement | RLX | Pocahontas, Randolph | 59 min |
| Jul 11, 1:53 PM EDT | Special Weather Statement | RLX | Braxton, Lewis, Upshur, Webster | 52 min |
| Jul 11, 2:24 PM EDT | Flash Flood Warning | RLX | Pocahontas | 3 hr |
| Jul 11, 2:29 PM EDT | Flash Flood Warning | RLX | Braxton, Lewis, Randolph, Upshur, Webster | 3 hr |
| Jul 11, 2:29 PM EDT | Special Weather Statement | RLX | Barbour, Taylor | 31 min |
| Jul 11, 2:40 PM EDT | Flash Flood Warning | RLX | Barbour, Randolph | 2 hr |
| Jul 11, 7:31 PM EDT | Special Weather Statement | RLX | Tyler | 29 min |
| Jul 11, 7:35 PM EDT | Special Weather Statement | RLX | Pleasants, Wood | 55 min |
| Jul 11, 7:48 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison, Taylor | 27 min |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.